Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 14, 2024, 7:48 PM CDT for Jefferson County, Wayne County, Illinois. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 7:48 PM CDT (00:48 UTC)
- Expired
- Mar 14, 2024, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Jefferson County, IL, Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 7:58 PM CDT | HAIL 0.5 | 3 Wnw Johnsonville, IL | Report from mPING: Half-inch (0.50 in.). |
| Mar 14, 8:07 PM CDT | TSTM WND DMG | 2 Ne Fairfield, IL | Fairly widespread tree and powerline damage. Investigating one building with the roof removed in Wayne Co. |
| Mar 14, 8:11 PM CDT | TORNADO | 5 Ene Fairfield, IL | EF-1 Tornado with estimated peak winds 90 mph. Path length 2.8 miles. Path width 75 yards. Tornado touched down 4.7 miles northeast of Fairfield IL at 8:11 PM CDT and lifted 4.3 miles northwest of Golden Gate IL at 8:15 PM CDT. Numerous pine trees snapped near |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WFUS53 KPAH 150048
TORPAH
ILC081-191-150130-
/O.NEW.KPAH.TO.W.0003.240315T0048Z-240315T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
748 PM CDT Thu Mar 14 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Wayne County in south central Illinois...
Northeastern Jefferson County in south central Illinois...
* Until 830 PM CDT.
* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Helm, or 16 miles northeast of Mount Vernon,
moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie,
Johnsonville, and Golden Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3860 8815 3835 8815 3835 8880 3848 8879
3847 8870 3855 8870 3860 8825
TIME...MOT...LOC 0048Z 268DEG 33KT 3846 8868
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KC3 follow-up statements
824
WWUS53 KPAH 150057
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
757 PM CDT Thu Mar 14 2024
ILC081-150107-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-240315T0130Z/
Jefferson IL-
757 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.
&&
LAT...LON 3860 8815 3835 8815 3835 8862 3856 8860
3860 8825
TIME...MOT...LOC 0057Z 266DEG 38KT 3846 8851
$$
ILC191-150130-
/O.CON.KPAH.TO.W.0003.000000T0000Z-240315T0130Z/
Wayne IL-
757 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
WAYNE COUNTY...
At 757 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cisne, or 9 miles northwest of Fairfield, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie,
Johnsonville, and Golden Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3860 8815 3835 8815 3835 8862 3856 8860
3860 8825
TIME...MOT...LOC 0057Z 266DEG 38KT 3846 8851
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KC249
WWUS53 KPAH 150113
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024
ILC191-150130-
/O.CON.KPAH.TO.W.0003.000000T0000Z-240315T0130Z/
Wayne IL-
813 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
WAYNE COUNTY...
At 811 PM CDT, a severe thunderstorm capable of producing a tornado
was located to the southwest of Mount Erie, Illinois, moving east at
40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie,
Johnsonville, and Golden Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3860 8815 3835 8815 3835 8862 3856 8860
3860 8825
TIME...MOT...LOC 0111Z 268DEG 33KT 3846 8834
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KC458
WWUS53 KPAH 150128
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
828 PM CDT Thu Mar 14 2024
ILC191-150138-
/O.EXP.KPAH.TO.W.0003.000000T0000Z-240315T0130Z/
Wayne IL-
828 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR CENTRAL WAYNE COUNTY WILL EXPIRE AT 830 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.
&&
LAT...LON 3860 8815 3835 8815 3835 8862 3856 8860
3860 8825
TIME...MOT...LOC 0128Z 268DEG 33KT 3846 8816
$$
KCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 4:02 PM CDT, 3 hours 46 minutes earlier. Its key messages:
- Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 4:02 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Paducah KY 402 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours. - Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon. - Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week. && .UPDATE... Issued at 352 PM CDT Thu Mar 14 2024 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 202 PM CDT Thu Mar 14 2024 Large scale ascent is increasing over MO/AR/OK as evidenced by the large convective clusters forming there. More subtle towering cumulus is evident along the I-44 corridor in Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE starting to approach the convective temperature even with a residual inversion. ACARS soundings from flights in the region show that cap is slowly eroding overhead as well, probably collocated with the clouds clearing in the northwest on satellite as that cumuloustratus was presumably trapped just under the inversion. That cloud layer did limit our heating today, but we will be pulling a south and southwest wind out of west Tennessee where it is 81 degrees with mid 60s dewpoints. Deep layer shear is quite strong, at 50-55 kts. Lower layer shear is also relatively strong although not quite as top-end at 30kts in the 0-1km layer with SRH calculated around 200 m2/s2 on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to our west and will probably be in that range for much of the afternoon once warmer air moves in. Long story short we will be watching the TCU in Missouri to develop into more discrete cells. CAMs/WoFs really want to develop a few longer tracked discrete cells from this activity into our northwestern counties by 3-5 pm. If that were to happen it would obviously carry an all-hazards threat of tornado/wind/hail. The instability over southern MO and northern Arkansas would also potentially allow for some development ahead of the main MCS complex that could track into the area. The main MCS would then track this direction by this evening. That system would carry a continued severe weather risk mainly in the form of wind and hail but QLCS tornado can't be ruled out given the available instability and shear. Wet bulb zero heights are also quite low at 8000-9000 ft so hail will be possible with any deep convection. The heaviest rain signal is to our south but will need to keep at least one eye peeled to flood potential although ground conditions are pretty dry. Cold front works through by the morning leaving a cooler and cloudy day. The only other real item of concern in the forecast is a strong cold front on Sunday that will leave behind some sub-freezing low temperatures on Sunday night and Monday night before southwesterly flow builds back in and moderates temperatures. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 352 PM CDT Thu Mar 14 2024 MVFR-low VFR bases will lower/deteriorate this evening/overnight as a cold front's approach initiates a convective line of storms with its passage. Further restrictions to IFR CIGS/VSBYS is anticipated with the thunderstorms. After the front's passage, winds will shift to the west, then to the north, as bases deteriote while some VCTS/VCSH lingers awhile. Time/height cross sections suggest restricted CIGS will hold for the bulk of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Mar 14, 5:32 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 532 PM CDT Thu Mar 14 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Active strong to severe storms are approaching the Quad State region, where a Tornado Watch is in effect. Refer to the Watch and any subsequent Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Mar 14, 7:24 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
724 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail Harviell 36.66N 90.47W
03/14/2024 M0.70 inch Butler MO Broadcast Media
&&
bmLocal storm report, Mar 14, 7:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
733 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 3 NW Woodlawn 38.36N 89.07W
03/14/2024 E1.00 inch Jefferson IL Public
Report from mPING: Quarter (1.00 in.).
&&
bmLocal storm report, Mar 14, 7:39 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
739 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail 1 SW Mount Vernon 38.30N 88.93W
03/14/2024 M1.00 inch Jefferson IL Public
&&
bmLocal storm report, Mar 14, 7:40 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
740 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Gst 1 SW Mount Vernon 38.30N 88.93W
03/14/2024 M60 MPH Jefferson IL Public
&&
bmLocal storm report, Mar 14, 7:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 1 WSW Mount Vernon 38.31N 88.93W
03/14/2024 E0.50 inch Jefferson IL Public
Report from mPING: Half-inch (0.50 in.).
&&
bmLocal storm report, Mar 14, 7:48 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
748 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Dmg 3 SSE Dix 38.40N 88.92W
03/14/2024 Jefferson IL Emergency Mngr
power outages reported.
&&
bmThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:17 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 58 min |
| Mar 14, 7:22 PM CDT | Special Weather Statement | PAH | Alexander, Jackson, Union | 38 min |
| Mar 14, 7:29 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 46 min |
| Mar 14, 7:42 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Jefferson, Wayne, White | 63 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 25 min |
| Mar 14, 7:56 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Massac, Pulaski, Union | 49 min |
| Mar 14, 8:17 PM CDT | Areal Flood Advisory | PAH | Jefferson | 106 min |
| Mar 14, 8:25 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Wabash, Wayne, White | 35 min |
| Mar 14, 8:29 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 46 min |
| Mar 14, 8:42 PM CDT | Tornado Warning | PAH | Wabash | 33 min |
| Mar 14, 8:58 PM CDT | Special Weather Statement | PAH | Hardin | 62 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.